Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 330, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 11, 2002, 3:10 PM CDT for Greer County, Oklahoma. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2002, 3:10 PM CDT (20:10 UTC)
- Expired
- Jul 11, 2002, 4:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Greer County, OK
The radar
The Altus AFB radar (KFDR), 82 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 3:30 PM CDT | Hail 0.75 | Reed, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
982 WUUS54 KOUN 112010 SVROKC OKC055-112100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 309 PM CDT THU JUL 11 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREER COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 400 PM CDT * AT 309 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8 MILES WEST OF MANGUM...MOVING EAST AT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE MANGUM AND REED HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3496 9971 3477 9970 3480 9942 3498 9942
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:45 PM CDT, 25 minutes earlier.
Area forecast discussion, Jul 11, 2:45 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 245 PM CDT THU JUL 11 2002 MULTIPLE BOUNDARIES REMAIN ACROSS AREA THIS AFTN AND THESE SHOULD PROVIDE FOCUS FOR SCATTERED SHWR/TSTM ACTIVITY TO DEVELOP ACROSS THE AREA THIS AFTN/EVENING. LEFTOVER CLOUD COVER FROM THIS MORNINGS ACTIVITY HAS SLOWED DEVELOPMENT OF ANY ACTIVITY SO FAR...BUT THINK IT WILL BEGIN TO OCCUR OVER THE NEXT COUPLE OF HOURS. A FEW OF THESE COULD APPROACH SEVERE LIMITS...ESPECIALLY ACROSS THE SOUTH WITH SOME MARGINAL HAIL/WIND...BUT WILL NOT INCLUDE SEVERE WORDING IN ZONES. A LOT OF UNCERTAINTY IN THIS FORECAST AND MOST OF IT REVOLVES AROUND WHAT THE UPPER LOW MOVING SOUTH ACROSS NORTHERN/CENTRAL PLAINS THIS AFTN IS GOING TO DO OVER THE NEXT WEEK. MODELS ALL TRY AND CUT THIS LOW OFF FROM MAIN FLOW BY THIS WEEKEND...BUT ARE NOT QUITE SURE WHAT TO DUE WITH IT AFTER THAT. WILL SIDE MORE WITH AVN/MRF...WHICH TENDS TO WANT AND RETROGRADE IT WEST ACROSS STATE OVER WEEKEND INTO NEXT WEEK. THINK ECMWF IS GETTING CARRIED AWAY WITH ITS WESTWARD MOVEMENT...WHICH HAS THE LOW MOVING BACK TOWARD THE WEST COAST OF MEXICO BY EARLY NEXT WEEK. WITH THIS IN MIND WILL INTRO POPS ACROSS CENTRAL/EASTERN SECTIONS AND INTO N TX COUNTIES OVER WEEKEND AND EVEN UP THEM TO CHANCE CAT FOR SUN/MON TIME FRAME. AVN IS MORE PESSIMISTIC WITH CLOUD COVER AS WELL AND THEREFORE HAS LOWER HIGH TEMPS FORECAST NEXT COUPLE OF DAYS. WITH LOW CLOUDS HANGING IN ACROSS CENTRAL PLAINS THIS AFTN AND THIS CLOUD COVER IS FORECAST TO MOVE SOUTH INTO AT LEAST PARTS OF THE STATE ON FRIDAY...MUCH OF THE AREA MAY STRUGGLE TO WARM OUT OF THE 80S. WILL NOT GO QUITE AS LOW AS MAV NUMBERS...BUT WILL GO JUST A CAT OR SO ABOVE. FOR THE REST OF EXTENDED WILL MAINTAIN LOW POPS FOR CENTRAL/EASTERN SECTIONS WITH NEAR NORMAL TEMPS AS UNCERTAINTY REMAINS WITH POSITION OF UPPER LOW. FIRST GUESS NMBRS FCSTID =30 OKC 69 86 66 87 / 40 30 20 20 HBR 69 86 66 88 / 40 30 20 10 SPS 71 88 68 90 / 40 40 20 10 GAG 65 85 63 87 / 40 30 20 10 PNC 68 84 64 87 / 40 30 20 20 DUA 70 89 68 89 / 40 40 30 20 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Jul 11, 9:36 AM CDT, 5 hours 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
936 AM CDT THU JUL 11 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM CLEO SPRINGS OK .75 INCH HAIL
07/10/02 MAJOR
TJSpecial weather statement, Jul 11, 12:00 PM CDT, 3 hours 10 minutes before
OKZ004>048-050>052-TXZ083>090-112100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU JUL 11 2002
THUNDERSTORM OUTLOOK...
NO ORGANIZED SEVERE WEATHER IS EXPECTED ACROSS WESTERN AND
CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS THROUGH TONIGHT
DISCUSSION...
CLOUD COVER FROM THUNDERSTORMS EARLY THIS MORNING WILL LIMIT
HEATING ACROSS NORTHERN AND CENTRAL OKLAHOMA...WHILE MORE
SUN ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS WILL
ALLOW TEMPERATURES TO WARM INTO THE MID 90S. OUTFLOW WINDS
FROM THUNDERSTORMS THIS MORNING AND A WEAK CONVERGENT BOUNDARY
ACROSS WESTERN NORTH TEXAS WILL BE THE FOCUS FOR STORM
DEVELOPMENT THIS AFTERNOON. RELATIVELY WEAK WINDS ALOFT
WILL LIMIT ORGANIZED SEVERE STORMS...BUT A FEW STRONGER STORMS
MAY PRODUCE WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF DIMES.
FARTHER NORTH ACROSS NORTHERN OKLAHOMA...STORMS MAY REDEVELOP
ALONG THE MAIN COLD FRONT THIS AFTERNOON AND EVENING.
THUNDERSTORMS ACROSS THIS AREA ARE NOT EXPECTED TO BE AS STRONG
BECAUSE OF COOLER TEMPERATURES. HOWEVER...ISOLATED AREAS
MAY EXPERIENCE LOCALIZED FLOODING FROM SLOW MOVING THUNDERSTORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRI JUL 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
SOME OF THE SLOW-MOVING STORMS COULD CAUSE FLOODING PROBLEMS OVER
SMALL AREAS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 700
AM...FRIDAY...JULY 12TH.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:08 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 52 min |
| Jul 10, 8:38 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 52 min |
| Jul 10, 9:02 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 28 min |
| Jul 10, 9:19 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 56 min |
| Jul 10, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 44 min |
| Jul 10, 10:21 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods | 39 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.